Hail, Moultrie
- When
- July 25, 8:36 PM CST to 8:41 PM CST
- Where
- Moultrie County, 0.53 mi W of Lovington
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.720, -88.640
A warm front draped across central Illinois aided the development of clusters of thunderstorms during the evening, primarily to the east of I-55. 5 inches in diameter in Douglas County, as well as isolated damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front draped across central Illinois aided the development of clusters of thunderstorms during the evening, primarily to the east of I-55. These thunderstorms produced scattered large hail, the largest of which was 2.5 inches in diameter in Douglas County, as well as isolated damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 25, 7:44 PM CST, 52 minutes earlier.
Area Forecast Discussion...Updated National Weather Service Lincoln IL 844 PM CDT Tue Jul 25 2023 .SYNOPSIS... Issued at 827 PM CDT Tue Jul 25 2023 Hot and humid weather will build over the next few days, peaking on Friday when highs near 100 degrees are likely over central and southeast Illinois. The heat index is expected to reach 100 to 105 Wednesday afternoon and 105 to 110 degrees on Thursday and Friday afternoon. Some relief from the high heat and humidity will arrive to parts of central IL with a cold front bringing showers and thunderstorms Friday night, though this front may not reach much further than I-72, and areas south of there may see the heat linger into Saturday. && .UPDATE... Issued at 845 PM CDT Tue Jul 25 2023 Updated the forecast to address increasing chances of showers and thunderstorms during this evening. The 01Z/8 pm surface map shows a warm front lifting ne into central IL and extends from a 1003 mb surface low in south central SD through northern Iowa into central IL just sw of Galesburg, Lincoln, Decatur and Effingham. Very moist and unstable air mass over central IL with PW values of 1.5 to 2.2 inches (highest sw CWA) and SB Capes of 2500-4500 j/kg. Effective bulk shear is 3-40 kts, highest in southeast IL. (ILX 00Z sounding had PW of 1.74 inches, SB CAPE of 4582 j/kg and 0-6 km wind shear values of 37 kts. A weak short wave was also moving se into ne and east central MO and west central IL and combined with a sw low level jet from the central plains helping produce this isolated convection. Strongest cell currently east of Taylorville in eastern Christian county which may have small hail. SPC Day1 outlook has marginal risk of severe storms tonight nw of the IL river for wind, but will also need to monitor hail over much of CWA rest of this evening. CAMs not in the best agreement with evolotion of convection rest of tonight, but generally show an uptick in showers and thunderstorms over central IL rest of this evening and then diminishing from the west during overnight between 06-12Z (1-7 am). Muggy dewpoints in the low to mid 70s (even 77 in Lincoln and Decatur and 80 at Macomb which have come up a few degrees past few hours). Lows overnight mostly in the mid 70s and to transition into a hot and humid day in the mid 90s on Wed afternoon with heat indices 100-105F common during Wed afternoon. Heat advisory starts at 11 am Wed from McLean, DeWitt, Macon and Christian counties westward. 07 && .DISCUSSION... Issued at 310 PM CDT Tue Jul 25 2023 Key Messages: * Heat Advisory has been issued beginning midday Wednesday west of a Bloomington-Taylorville line, but may need to be expanded east depending on overnight convective debris. * Hottest day likely to be on Friday, but some potential for the heat to linger into Saturday south of I-72. * Temperatures return closer to normal Sunday/Monday, with potential for warming again before the middle of next week. Convective concerns tonight and Wednesday: Afternoon satellite/radar imagery showing remnants of a central Plains convective cluster tracking southeast into northern Missouri. The high-reso lution models have been advertising this feature grazing the southwest forecast area toward 6 pm or so. It has also been suggesting some development further north this evening with a remnant MCV, but this has been more uncertain and the hourly HRRR has been inconsistent with this potential. With upwards of 4000 J/kg of CAPE to play with, completely dropping the PoP's would not be wise. Best focus would likely be near and north of I-74 closer to the MCV track, and will go with 30-40% PoP's toward midnight and afterward in that area. The overnight MCS development over the northern Plains now looks to be tracking more closer to the Illinois/Wisconsin border, and the SPC Day2 outlook has significantly scaled back on severe potential this far south. However, some isolated development in the afternoon can't be ruled out as residual boundaries push through the area. Temperature concerns: We have gone ahead and issued a Heat Advisory for Wednesday-Friday in areas roughly west of US-51 (Bloomington to Taylorville westward). Heat index of 100-105 degrees appears more likely in that area beginning tomorrow afternoon. Areas east of there are more uncertain with any overnight convective debris, but if this should not end up being the case, then an expansion into that area may be needed later. Thursday and Friday look highly probable for heat index values 105-110 degrees, and Saturday may also be above 100 heat index if the late week front doesn't push as far south as expected. Temperatures are a bit of a challenge Thursday and Friday. The unreasonably hot GFS an d even its ensembles appear to be driving the NBM guidance too high on Friday. 2-meter temperatures from the GFS would suggest widespread 110 degree highs, which would be near all-time records if that were to occur. Experience has shown that it is difficult to get widespread 100's in this area outside of a severe drought, and the last time that did occur (2012), we indeed were in extreme drought conditions. This time, there has been some drought recovery that has taken place over the last few weeks, but will it be enough? 8 inch soil moisture analysis shows percentiles at 20-30% of normal mainly west of a Galesburg- Effingham line, which did not get quite as much drought relief as areas further east. Soils in the Illinois River valley are also sandier, and are more likely to support the triple digit temperatures. Overall though, highs near 100 will be possible in west central Illinois Thursday, and over most of the CWA Friday. Some brief relief from the heat (mainly in the form of drier air) arrives later in the weekend with the front, but ridging builds across the central Plains once again early next week. This puts us into more of a "ridge-rider" pattern where potential MCS's start to complicate the forecast. No changes were made to the temperatures in the Monday/Tuesday time frame, still near or above 90 degrees. Geelhart && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 659 PM CDT Tue Jul 25 2023 An area of showers and isolated thunderstorms over central and northeast MO and into far west central IL near the MS river is tracking ESE and is projected to move over central IL during mid evening. There is some support from low level jet with unstable air mass ahead of this convection so think this will maintain itself as it tracks into central IL. Have 6 hour period of VCTS over central IL airports starting from 02-04Z and going til 08-10Z. There could be MVFR conditions with thunderstorms that occur and will need to monitor this. Otherwise SSE to SE winds 5-10 kts will turn south overnight and increase to 9-14 kts. Winds veer SW during Wed morning and increase to 15-20 kts with gusts 25-30 kts by late Wed morning and continue thru Wed afternoon. Latest models are keeping convection north and ne of central IL airports during daytime hours on Wed. 07 && .CLIMATE... Issued at 310 PM CDT Tue Jul 25 2023 Last occurrences of highs 100 degrees or above: Champaign 8/02/2012 (101 degrees) Charleston 7/26/2012 (100 degrees) Decatur 7/25/2012 (101 degrees) Galesburg 7/26/2012 (100 degrees) Jacksonville 7/26/2012 (101 degrees) Lincoln 7/25/2012 (101 degrees) Normal 6/15/2022 (102 degrees) Olney 8/02/2012 (100 degrees) Peoria 7/25/2012 (102 degrees) Springfield 7/31/2012 (101 degrees) Geelhart && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 11 AM Wednesday to 7 PM CDT Friday for ILZ027>031-036>038-040>043-047>053. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 250 PM CDT Tue Jul 25 2023 ILZ027>031-036>038-040>043-047>053-262000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon- 250 PM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible tonight. A few of these storms may be severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Heat Advisory is in effect for Wednesday through Friday. Daytime heat index values up to 108 are expected, with overnight heat index values only falling into the mid to upper 70s. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. There will be occasional chances (generally around 20 percent) for showers and thunderstorms Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ044>046-054>057-061>063-066>068-071>073-262000- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 250 PM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible tonight. A few of these storms may be severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Afternoon heat indices are forecast to exceed 100 degrees Wednesday through Friday, peaking at upwards of 105 degrees Thursday and Friday afternoons. Drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. There will be occasional chances (generally around 20 percent) for showers and thunderstorms Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Bumgardner
The Lincoln radar (KILX), 76 km away, was scanning. The volume nearest the first event began at 02:35 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Multiple power outages reported near Paris.
Power lines down near Blackburn Street on the north side of Paris. The downed power lines were on fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109354, 1109355, 1109356, 1109357, 1109358, 1109359, 1109360, 1109361, 1109362.